Tip of the Month
September 2020

NO Blood Thinners for Singers!

A former student of mine (who performs regularly as a soloist, in a large choir, and with Opera Colorado's chorus) recently contacted me about hoarseness in her voice. I referred her to a laryngologist,  who used a "scope" to look closely at her vocal folds and their movement. The result was BLISTERS on the folds!
​ 
 It turns out that she uses Advil (ibuprofen) for headaches and cramps on a fairly regular basis, and it finally caught up with her. Blood thinners of any kind, and this is the most commonly used besides Aspirin, weaken the fold structure and can cause any number of severe problems for singers.
 She is fortunate...vocal silence for a while and stopping the intake of the problem medication will solve her problem, as she is still fairly young and will heal. However, it could have been blood-vessel rupturing resulting in scarring, and her voice could have been ruined for the rest of her life. 
 So please take heed: singers should avoid all blood-thinning medications. The doc says to take Tylenol or its generic form, instead, for pain, and caffeine in some form (my favorites are chai and chocolate!) can help with headaches.